Tennessee, 2018Damaging Wind in Tennessee, July 16, 2018
July 16, 2018 · NWS OHX · 1 event in 1 county or zone
A small complex of showers and strong thunderstorms moved across southwest Middle Tennessee during the early morning hours on July 16. One report of wind damage was received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small complex of showers and strong thunderstorms moved across southwest Middle Tennessee during the early morning hours on July 16. One report of wind damage was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 16, 5:16 AM CST, 53 minutes earlier.
Area forecast discussion, Jul 16, 5:16 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
616 AM CDT Mon Jul 16 2018
.UPDATE...
FOR 12Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Absolutely quiet across Middle TN at forecast time, but I have a
feeling that as quiet as it is, we're bubbling under the surface and
on the verge of storms starting to fire up. I've been trying to
find something to key in on, and while GOES-16 water vapor is pretty
muddled, SPCs mesoanalysis page is showing a moisture convergence
axis running from northern MS into out western Middle TN counties.
While no guarantee, any little perturbation in the northwest flow
aloft would be enough to work with this moisture convergence and
spark some thunderstorms. Without any other real synoptic feature,
it's going to be difficult to say whether or not any storms that
develop will continue into the later morning hours, but in this
environment, they'd be likely to feed off one another, so I'm
going to carry a 50-60 PoP in the morning hours and then begin to
taper things off towards this evening. The northwest flow aloft is
going to continue to present a forecast challenge into Monday
night and Tuesday. Without great confidence in either direction, I
have to maintain the chance PoP into Tuesday before ending PoPs
Tuesday night. Until the chance exits the area though, any storms
that develop will run the risk of locally heavy rainfall and
strong gusty winds.
Yes, I said ending PoPs. If for only a couple of days, models
continue to filter dry air into Middle TN Wednesday and Thursday
under a northerly boundary layer flow. Dew points should fall off
into the 60s and I really think we're going to experience
unseasonably cool morning lows Wednesday and Thursday morning.
Nothing record breaking by any means, but at least a respite from
the 70+ degree morning lows.
By Thursday night, however, things start to get cranked up again and
there are a couple features that have one of my eyebrows raised.
First, moisture starts working its way back into Middle TN.
Southerly return flow should have dew points back into the 70s by
Friday morning. The more interesting feature is the unseasonable
closed low that digs out of the Midwest and ramps up our shear
values Friday afternoon and evening. 40-50 kts of deep layer shear
and plenty of helicity is nothing to sneeze at in the middle of
summer. We will need to watch the evolution of this system closely
throughout the week. If these parameters hold together, at least
some severe weather will be possible Friday ahead of yes, a cold
front, Friday evening. Lingering showers and storms will be
possible on Saturday if this solution pans out, with a dry Sunday
and Monday.
&&
.AVIATION...
12Z TAF DISCUSSION.
BNA/MQY/CKV/CSV...Middle Tennessee finds itself on the cusp of a
slow frontal passage during the next 24 hours or so. In
addition, a weak shortwave coming down the northwest flow aloft
will keep at least scattered showers and storms in the forecast
today. A cluster of storms is moving very slowly into the
southwest corner of Middle Tennessee as of this writing, but the
HRRR shows these cells weakening considerably after crossing the
Tennessee River, so they are not expected to affect any of our
terminals. The best chance for convection will be during peak
heating, so am including VCTS remarks in the TAF's for the
afternoon. It is possible that radiation fog will develop in some
areas after 06Z.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Unger
AVIATION........08
Hazardous weather outlook, Jul 16, 4:02 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Mon Jul 16 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-171015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Mon Jul 16 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
Strong storms will be possible for all of Middle TN, especially
during the afternoon and evening. The main concern will be strong
gusty winds and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong storms will be possible again Tuesday, especially during
the afternoon and evening. The main concern will be strong gusty
winds and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely not be needed.
Thunderstorm Wind, Lawrence
- When
- July 16, 6:09 AM CST
- Where
- Lawrence County, 5.59 mi NW of Center
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.399, -87.529
A large tree fell on a fence and several branches were blown down along the Natchez Trace Parkway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 16 to 19, 20186 deaths · 1 event
- Heat in Maryland, July 16, 20185 deaths · 3 events
- Heat in Oregon, July 16 to 18, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 16 to 17, 2018$464,000 · 52 kt wind · 21 events
- Flash Flooding and Damaging Winds in Georgia, July 16 to 18, 2018$96,000 · 50 kt wind · 9 events
- Flash Flood and Hail in New York, July 16, 2018$33,000 · 52 kt wind · 12 events
- Debris Flow and Flood in Colorado, July 16, 2018$50,000 · 3 events
- Flash Flood and Heavy Rain in Arizona, July 16 to 17, 20183 injured · $16,000 · 2 events
- Flash Flooding and Hail in Nebraska, July 16 to 18, 20182 in hail · 33 events
- Damaging Winds in New York, July 16, 2018$35,000 · 50 kt wind · 5 events
- Flash Flood and Damaging Winds in Missouri, July 16 to 17, 2018$32,000 · 52 kt wind · 5 events
- Flash Flood and Heat in New York, July 16, 201850 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777235.